Olmesartan-related sprue-like enteropathy presenting as severe diarrhoea

Read full text
Authors: Silvia Suardi, Marco Vicardi, Carlotta Spillere, Paola Leidi, Sara Pecori, Pietro Campagnola, Simonetta Friso, Nicola Martinelli
Cited by: 1
References: 12

Abstract

A woman in her 60s with a history of atrial fibrillation, hypertension and dyslipidaemia was admitted to the Intensive Care Unit with hypotension, dehydration and acute kidney injury after 20 days of watery diarrhoea. Although initial investigations did not detect an evident infectious aetiology, a diagnosis of infectious colitis was hypothesised. After supportive care and quick recovery, she was discharged and instructed to resume her prior medications, including olmesartan (used for 1 year) for hypertension. Diarrhoea and renal failure recurred promptly, leading to readmission. Gastroscopy revealed severe villous atrophy and inflammation of the duodenum. However, serological tests for coeliac disease were negative. Olmesartan-related sprue-like enteropathy was diagnosed after discontinuing olmesartan, leading to clinical improvement without a gluten-free diet. This case emphasised the importance of considering iatrogenic causes in severe enteropathy differential diagnosis, particularly olmesartan-related complications in patients presenting with sprue-like symptoms, watery diarrhoea and acute renal failure.

Fields of Study & Subjects

Celiac Disease Research and Management Microscopic Colitis Abdominal vascular conditions and treatments

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
2
Pages
e266248–e266248
Publication date
1 February 2026
Language
EN